Alert archive / Iowa / Flash Flood Watches in 2015
Flash Flood Watch 1, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood watch at Jun 6, 2015, 3:12 PM CDT for 8 counties in Iowa; Dakota County, Dixon County, Nebraska; Clay County, Union County, Yankton County, South Dakota. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jun 6, 2015, 3:12 PM CDT (20:12 UTC)
- Expired
- Jun 7, 2015, 12:31 AM CDT
- In force
- 9 hr
- Issued by
- NWS Sioux Falls, SD
- Flood severity
- None
Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Ida County, IA, O'Brien County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Clay County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 103 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 1210 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
610 WGUS63 KFSD 062012 FFAFSD URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SIOUX FALLS SD 312 PM CDT SAT JUN 6 2015 IAZ012>014-020>022-031-032-NEZ013-014-SDZ069>071-070415- /O.NEW.KFSD.FF.A.0001.150606T2012Z-150607T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA- DIXON-DAKOTA-YANKTON-CLAY SD-UNION- INCLUDING THE CITIES OF...ORANGE CITY...SIOUX CENTER...SHELDON... HARTLEY...SANBORN...SPENCER...LE MARS...CHEROKEE...STORM LAKE... SIOUX CITY...IDA GROVE...HOLSTEIN...BATTLE CREEK...WAKEFIELD... PONCA...ALLEN...SOUTH SIOUX CITY...YANKTON...VERMILLION... NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON 312 PM CDT SAT JUN 6 2015 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST IOWA...BUENA VISTA...CHEROKEE...CLAY IA... IDA...O'BRIEN...PLYMOUTH...SIOUX AND WOODBURY. IN NORTHEAST NEBRASKA...DAKOTA AND DIXON. IN SOUTHEAST SOUTH DAKOTA...CLAY SD...UNION AND YANKTON. * THROUGH LATE TONIGHT * THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE ACROSS THE AREA LATE AFTERNOON THROUGH THE EVENING. SEVERAL ROUNDS OF STORMS MAY TRACK THROUGH THE AREA...BRINGING BRIEF HEAVY RAINFALL RATES. RAINFALL AMOUNTS OF 1 TO 2 INCHES WITH LOCALLY HIGHER AMOUNTS TO 3 INCHES WILL BE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
1 follow-up statement
810 WGUS63 KFSD 070531 FFAFSD FLOOD WATCH NATIONAL WEATHER SERVICE SIOUX FALLS SD 1231 AM CDT SUN JUN 7 2015 .THE THUNDERSTORMS THAT PRODUCED HEAVY RAIN SATURDAY EVENING HAVE MOVED OUT OF THE AREA. IAZ012>014-020>022-031-032-NEZ013-014-SDZ069>071-070645- /O.CAN.KFSD.FF.A.0001.000000T0000Z-150607T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA- DIXON-DAKOTA-YANKTON-CLAY SD-UNION- INCLUDING THE CITIES OF...ORANGE CITY...SIOUX CENTER...SHELDON... HARTLEY...SANBORN...SPENCER...LE MARS...CHEROKEE...STORM LAKE... SIOUX CITY...IDA GROVE...HOLSTEIN...BATTLE CREEK...WAKEFIELD... PONCA...ALLEN...SOUTH SIOUX CITY...YANKTON...VERMILLION... NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON 1231 AM CDT SUN JUN 7 2015 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood watch went out at Jun 6, 12:06 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, Jun 6, 12:06 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1206 PM CDT SAT JUN 6 2015 .UPDATE... ISSUED AT 1205 PM CDT SAT JUN 6 2015 ACTIVITY ACROSS THE CWA HAS BEEN MINIMAL THROUGH THE MORNING... WITH WARM ADVECTIVE LIFT BASICALLY WORKING WITH MARGINAL MID LEVEL INSTABILITY FOR A FEW HIGH BASED SHOWERS. ON FAR NORTHERN EDGE OF THE EASTERN NEBRASKA CONVECTIVE DEVELOPMENT...MAY FIND A ROGUE STORM PUSH UP THROUGH NE NEBRASKA AND NW IA AREAS SOUTH OF HIGHWAY 20 AROUND THE LUNCH TIME/VERY EARLY AFTERNOON. PAST ALL THIS... THE MAIN CONCERN FOR THIS UPDATE IS THE SEVERE WEATHER POTENTIAL TODAY. SHORT TERM MODELS CONTINUE TO BE WAY TOO AGGRESSIVE IN TIMING OF CONVECTIVE DEVELOPMENT...STARTING AT CURRENT TIME OR A BIT LATER. ARE NOT REALLY THAT WARM ALOFT...BUT ARE WARMING SLIGHTLY THROUGH THE DAY WHICH WILL BATTLE ATTEMPT TO GENERATE MORE SURFACE BASED INSTABILITY. NOTICED IN SOUNDINGS FOR RAP/NAM/GFS THAT THERE WAS A TENDENCY TO DESTROY THE WEAK CAP ABOUT AS QUICKLY AS DEVELOPED...WHICH SEEMS INCORRECT IN THIS SET UP. SOME OF THE MOST RECENT HI RES SOLUTIONS ARE NOW SLIDING THIS DEVELOPMENT WINDOW BACK TOWARD A 21Z-00Z TIME FRAME...WHICH SEEMS MUCH MORE REASONABLE GIVEN THE TIME IT WILL TAKE TO INCREASE A DEEPER INSTABILITY PROFILE GIVEN DEBRIS CLOUDS. LIKELY THAT THE MLCAPE SHOULD REACH 1500-2000 J/KG BY MID TO LATE AFTERNOON...VERY WEAKLY CAPPED. SHEAR PROFILES ARE ACTUALLY FAIRLY FORMIDABLE BY LATER AFTERNOON AND EARLY EVENING AS MID LEVEL WINDS INCREASE WITH WAVE PASSING NORTH OF THE REGION...WITH DEEP LAYER SHEAR OF 35 TO 45 KNOTS. SHEAR ACTUALLY QUITE DISTRIBUTED THROUGH THE DEEP LAYER. INITIATION POINT FOR CONVECTION WOULD APPEAR TO BE NEAR NORTHWARD MOVING BOUNDARY FROM OVERNIGHT CONVECTION TO THE SOUTH AS IT MOVES INTO NORTHEAST NEBRASKA/FAR SOUTHEAST SOUTH DAKOTA IN THE LATE AFTERNOON...WITH MORE SPOTTY ACTIVITY NORTHWARD TOWARD I 90 AND INTO EAST CENTRAL SD. SECONDARY FOCUS FOR STORMS WILL BE FRONTAL BOUNDARY PUSHING INTO THE CWA LATE AFTERNOON AND PROGRESSING SLOWLY SOUTHEAST IN THE EVENING. THE MOST SIGNIFICANT POTENTIAL FOR SEVERE STORMS WOULD LOOK TO WORK THROUGH THE MISSOURI VALLEY TOWARD NORTHWEST IOWA IN THE VERY LATE AFTERNOON AND EVENING HOURS...LOOKING AT PRIMARILY LARGE HAIL/DAMAGING WIND THREAT...BUT CERTAINLY WITH RISK FOR TORNADO THROUGH MID EVENING. OTHER FACET IS THE FLASH FLOOD THREAT. ANTECEDENT CONDITIONS REVEAL MOST AREAS HAVE NOT SEEN A GREAT DEAL OF RAIN LAST SEVERAL DAYS. EVEN WITH CLASSIC OVERESTIMATION OF PWAT IN MODELS DUE TO CONVECTIVE TENDENCIES...OBSERVED VALUES FROM LAST NIGHT AND THIS MORNING RAOB NETWORK INDICATE WELL INTO THE UPPER QUARTILE WITHIN INFLOW TO POTENTIAL STORM AREA...AS WELL AS POTENTIAL FOR A LONGER DURATION EVENT THROUGH THE EVENING. KEEPING EYE OUT FOR NEED FOR FLASH FLOOD WATCH THROUGH THE LOWER MISSOURI VALLEY EASTWARD WITH AFTERNOON PACKAGE...BUT FOR THE TIME HAVE HIGHLIGHTED THE THREAT FOR HEAVY RAINFALL IN THE EHWO. DID RAISE HIGHS SEVERAL LOCATIONS BY A FEW DEGREES...BUT SHOULD SLOW UP/STEADY OUT WITH SOME SELF DESTRUCTIVE SUNSHINE WEST OF I-29... AND EXTRA NECESSITY TO WARM THE STABLE AIRFLOW OUT OF EASTERN NEBRASKA CONVECTION. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 309 AM CDT SAT JUN 6 2015 BIG QUESTIONS AND CONCERNS FOR THE FIRST COUPLE FORECAST PERIODS ARE THE WHERE/WHEN/HOW BAD FOR CONVECTION ASSOCIATED WITH FRONTAL BOUNDARY AND UPPER WAVE MOVING THROUGH SD THROUGH THE DAY. AT 07Z... THERE ARE TWO SEPARATE AREAS OF ON-GOING CONVECTION...ONE IN SOUTHWESTERN SD AND THE OTHER IN SOUTHERN NE. MODELS HAVE BEEN ALL OVER THE PLACE ON HOW THESE AREAS WILL HOLD TOGETHER AND MOVE. LOOKS LIKE THE SOUTHERN NE AREA SHOULD CONTINUE SLIDING MAINLY EAST AND STAY SOUTH OF THE FORECAST AREA. THE SD ONE SHOULD START TURNING MORE EASTERLY FOLLOWING THE FRONTAL MOVEMENT THIS MORNING...WHICH WOULD BRING IT INTO THE NORTHERN COUNTIES MID MORNING THROUGH EARLY AFTERNOON. THE NEXT BIG QUESTION IS IF WE WILL SEE REDEVELOPMENT LATE THIS AFTERNOON AND THIS EVENING ALONG THE FRONT. WILL GO WITH REDEVELOPMENT LIKELY FROM AROUND I-29 EASTWARD. SEVERE POTENTIAL IS CONDITIONALLY PRETTY GOOD IN FAR SOUTHERN AREAS...FROM AROUND YKN TO SLB THIS EVENING...IF THOSE AREAS DON'T SEE ANY RAINS THIS MORNING AND GET A FEW PEAKS OF SUNSHINE TO HELP DESTABILIZE LOWER LEVELS. WIND FIELDS ARE DEFINITELY GOING TO BE THERE TO SUPPORT SEVERE CHANCES BUT AGAIN IT WILL DEPEND ON WHETHER NEW STORM DEVELOPMENT IS SURFACE BASED OR ELEVATED...AND HOW MUCH INSTABILITY CAN BUILD UP BEFORE THINGS REFIRE. STORMS SHOULD BE CLEARING OUT OF THE EASTERN COUNTIES BY SUNRISE SUNDAY AS THE FRONT CONTINUES PULLING EAST OF THE AREA. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 309 AM CDT SAT JUN 6 2015 AT THIS TIME...SUNDAY AND MONDAY LOOKS PRETTY QUIET AS NORTHWEST FLOW ALOFT BECOMES ESTABLISHED WHICH SHOULD KEEP THE MOISTURE AND INSTABILITY OUT OF THE AREA. HOWEVER WITH ENHANCED MIXING BOTH DAYS SHOULD PROVE TO BE VERY WARM WITH HIGHS IN THE 80S. IN THE OUTER PERIODS(TUESDAY THROUGH FRIDAY)...WHILE TUESDAY AND WEDNESDAY APPEAR TO BE FAIRLY QUIET AND VERY WARM...TEMPERATURES ABOUT 10 DEGREES ABOVE NORMAL...THE LATTER HALF OF THE WEEK MAY BRING SOME POTENTIALLY INTERESTING WEATHER. OF COURSE THIS DEPENDS ON SOME TIMING DIFFERENCES IN THE MODELS AS WELL AS ANY DIFFERENCES THAT COULD OCCUR WHEN REALITY HITS BUT FOR NOW THE MODELS ARE FAIRLY CONSISTENT IN BRINGING WEST COAST ENERGY ONTO THE PLAINS SOMETIME FROM ABOUT WEDNESDAY NIGHT INTO FRIDAY AND ALL INDICATIONS ARE THAT THE LOW LEVELS COULD BE FAVORABLE FOR SEVERE THUNDERSTORMS IF THE UPPER LEVELS CAN SPREAD ACROSS FAVORABLE CONDITIONS. ON WEDNESDAY THE RIGHT ENTRANCE REGION OF A JET WILL MOVE ACROSS THE AREA WHICH WILL LIKELY ALLOW THUNDERSTORMS TO DEVELOP OVER THE WESTERN HIGH PLAINS AND SPREAD EAST AND SOUTHEAST. THE EXTENT OF THIS POSSIBLE MCS WILL BEGIN TO DEFINE WHAT HAPPENS ON THURSDAY AND FRIDAY.FOR NOW THE MODELS ARE KEEPING THE 925MB TO SURFACE FRONT NEAR THE CWA BUT IF THE WEDNESDAY NIGHT MCS IS A LITTLE STRONGER...WHICH IS NOT IMPOSSIBLE GIVEN THE 100 KNOT UPPER LEVEL JET MOVING THROUGH NORTH DAKOTA INTO MINNESOTA...THEN THE BOUNDARY MAY SNEAK FARTHER SOUTH AS WILL THE BETTER INSTABILITY AND SHEAR. TO EARLY TO CALL REGARDLESS SO WILL MAINTAIN MID RANGE POPS WEDNESDAY NIGHT INTO FRIDAY AS WELL AS GRADUALLY COOLING TEMPERATURES GIVEN EXPECTED INCREASE IN CLOUDS...THEN COOLER AIR BY FRIDAY AS BOUNDARY MOVES IN. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1205 PM CDT SAT JUN 6 2015 DIFFICULT TIMING ON CONVECTION FOR THIS SET...THE MOST IMPORTANT AVIATION CONCERN FOR THE PERIOD. STORMS WOULD ALMOST CERTAINLY HAVE MVFR VISIBILITY AND CEILINGS WITH MORE SIGNIFICANT CONVECTION. HAVE TRENDED TOWARD MENTIONS ONLY FOR A FEW HOURS AT ANY LOCATION...TIMING CLOSER TO THE SLOWER LATER RUNS OF HRRR/HOPWRF. MAY ALSO FIND A SHORT PERIOD OF MVFR HEIGHT STRATOCUMULUS EARLY AFTERNOON. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && UPDATE...CHAPMAN SHORT TERM...MG LONG TERM...08 AVIATION...CHAPMAN
Hazardous weather outlook, Jun 6, 11:06 AM CDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1106 AM CDT SAT JUN 6 2015 IAZ001-002-012>014-020>022-031-032-NEZ013-014-SDZ066>071-071615- LYON IA-OSCEOLA-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-TURNER-LINCOLN SD-BON HOMME- YANKTON-CLAY SD-UNION- 1106 AM CDT SAT JUN 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL PUSH THROUGH AREAS NEAR AND SOUTH OF SIOUX CITY IN THE MIDDAY HOURS. OTHER THAN BRIEF HEAVY RAINFALL... SEVERE WEATHER IS NOT EXPECTED WITH STORMS INTO EARLY AFTERNOON. THIS WILL CHANGE AS THE LATE AFTERNOON HOURS APPROACH...WITH POTENTIAL FOR RAPID DEVELOPMENT IN THE 3 PM TO 6 PM RANGE. STRONGEST STORMS WILL BE CAPABLE OF HAIL TO GOLF BALL SIZE AND DAMAGING WIND GUSTS TO 70 MPH. AN ISOLATED TORNADO IS ALSO POSSIBLE BETWEEN 5 PM AND 10 PM. THE SEVERE WEATHER THREAT SHOULD DIMINISH AND PUSH SOUTHEAST OF THE AREA AFTER MIDNIGHT. REPEATED STORMS COULD PRODUCE SOME LOCALLY HEAVY RAINFALL... UP TO 2 TO 3 INCHES IN AN HOUR OR TWO...WHICH COULD PRODUCE SOME FLASH FLOODING OF URBAN AREAS AS WELL AS SMALLER CREEKS AND STREAMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY AFTER 300 PM TODAY. IAZ003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>065- 071615- DICKINSON-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN- MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA- CHARLES MIX-DOUGLAS-HUTCHINSON- 1106 AM CDT SAT JUN 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP AROUND MID AFTERNOON...BECOMING MORE WIDESPREAD LATER AFTERNOON INTO EARLY EVENING. STRONGER STORMS WILL BE CAPABLE OF HAIL UP TO GOLF BALL SIZE AND WIND GUSTS TO 65 MPH. THE SEVERE WEATHER THREAT SHOULD TAPER OFF FROM NORTHWEST TO SOUTHEAST THIS EVENING...ENDING ALL AREAS BEFORE MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 300 PM AND 1100 PM TODAY. CHAPMAN
In the hours before
Local storm report, Jun 6, 2:54 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
254 PM CDT SAT JUN 6 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM HAIL 4 ENE OTO 42.30N 95.82W
06/06/2015 E0.50 INCH WOODBURY IA TRAINED SPOTTER
&&
NWS SIOUX FALLS SD
IRIS SYSTEMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 2:39 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 36 min |
| Jun 6, 3:10 PM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 50 min |
| Jun 6, 6:32 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 28 min |
| Jun 6, 6:45 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix | 33 min |
Nearby
Flash Flood Watches in Iowa, 2015Flash Flood Watches in South Dakota, 2015Flash Flood Watches in Nebraska, 2015Every flash flood watch in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.